Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 122, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 1997, 3:40 PM MDT for Pueblo County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 3:40 PM MDT (21:40 UTC)
- Expired
- Aug 16, 1997, 4:40 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 162140 RRA SVRPUB COC101-162240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 340 PM MDT SAT AUG 16 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 440 PM MDT * SOME LOCATIONS AFFECTED ALONG HIGHWAY 96 BETWEEN DEVINE AND BOONE THROUGH 420 PM MDT * AT 339 PM MDT RADAR SHOWED A SEVERE STORM 6 MILES NORTH OF AVONDALE MOVING EAST-SOUTHEAST AT 10 MPH.8 AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:28 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 16, 2:28 PM MDT, 1 hour 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 228 PM MDT SAT AUG 16 1997 WILL KEEP THIS VERY SHORT AS BUSY WITH ACTIVE WEATHER AND HAVE NOT BEEN ABLE TO DELVE INTO MODELS. WILL PAINT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE CWA...MAINLY DURING EVENING WITH TEMPERATURES SOME 2 TO 5F COOLER THAN SEEN SATURDAY MORNING. "7"
In the hours before
Special weather statement, Aug 16, 11:30 AM MDT, 4 hours 10 minutes before
COZ060>081-170600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT SAT AUG 16 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL NOT BE NECESSARY.
Special weather statement, Aug 16, 12:41 PM MDT, 2 hours 59 minutes before
COZ071-072-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1241 PM MDT SAT AUG 16 1997 ...STRONG THUNDERSTORMS DEVELOPING IN EASTERN EL PASO COUNTY... STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ALONG HIGHWAY 94 BETWEEN THE COMMUNITIES OF ELLICOTT AND RUSH THROUGH 130 PM MDT. AT 1240 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF YODER...NEAR ELLICOTT AND 2 MILES NORTH OF RUSH. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND BRIEF HEAVY RAINFALL. 7
Special weather statement, Aug 16, 3:04 PM MDT, 36 minutes before
COZ071-072-162210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 304 PM MDT SAT AUG 16 1997 ...THUNDERSTORMS...SOME STRONG DEVELOPING OVER NORTHERN EL PASO COUNTY... THUNDERSTORMS...SOME STRONG ARE EXPECTED TO MOVE ACROSS PORTIONS OF NORTHERN EL PASO COUNTY THROUGH 400 PM MDT. AT 303 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS FROM 3 MILES NORTHEAST OF GREEN MOUNTAIN FALLS TO 4 MILES SOUTHEAST OF MONUMENT TO 6 MILES NORTH OF PEYTON. THE STRONGEST THUNDERSTORMS WERE 10 MILES NORTH OF DOWNTOWN COLORADO SPRINGS AND 10 MILES NORTH OF PEYTON. THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF HEAVY RAINFALL. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. 7
Special weather statement, Aug 16, 3:23 PM MDT, 17 minutes before
COZ073-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 323 PM MDT SAT AUG 16 1997 ...THUNDERSTORMS...SOME STRONG...DEVELOPING OVER PORTIONS OF PUEBLO COUNTY... THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO MOVE ACROSS PORTIONS OF PUEBLO COUNTY THROUGH 430 PM MDT. AT 322 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES NORTHEAST AND 30 MILES SOUTHEAST OF DOWNTOWN PUEBLO. THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND BRIEF HEAVY RAINFALL. 7
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:04 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| Aug 16, 4:35 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.